Tennessee, 2014

Damaging Winds in Tennessee, June 9, 2014

June 9, 2014 · NWS OHX · 11 events in 7 counties and zones

A squall line moved northeast into southwest Middle Tennessee during the evening hours on June 9, producing several reports of wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A squall line moved northeast into southwest Middle Tennessee during the evening hours on June 9, producing several reports of wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 9, 7:29 PM CST, 0 minutes earlier.

Area forecast discussion, Jun 9, 7:29 PM CST, 0 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
829 PM CDT MON JUN 9 2014

.MESOSCALE UPDATE...
LOOKING AT THE LATEST SHORT RANGE MODEL HOURLY GUIDANCE...
BEST OVERALL MOISTURE...INSTABILITY...AND LIFTING MECHANISMS
CONTINUE TO BE ACROSS SW PORTIONS OF THE MID STATE...WITH
A MAX IN LOW LEVEL HELICITY VALUES ACROSS SW PORTIONS OF MID
STATE ALSO APPROACHING THE TN/AL BORDER REGION...ESPECIALLY
ACROSS WAYNE COUNTY AT THIS TIME.
&&

.PREV DISCUSSION.../ISSUED 727 PM CDT MON JUN 9 2014/

UPDATE...
HAVE UPDATED THE SUITE OF FORECAST PRODUCTS PER IMPLICATIONS OF
TOR WATCH NUMBER 271. BEST OVERALL MOISTURE...INSTABILITY...AND
LIFTING MECHANISMS CONTINUE TO BE ACROSS SW PORTIONS OF THE MID
STATE AT THIS HOUR WITH THE BEST GRADIENT OF LOW LEVEL HELICITY
VALUES NW TO SE ACROSS WESTERN PORTIONS OF MID STATE ALSO.

PREV DISCUSSION... /ISSUED 717 PM CDT MON JUN 9 2014/

UPDATE...FOR 00Z AVIATION DISCUSSION.

AVIATION...00Z AVIATION DISCUSSION.
NOT A LOT OF ADDITIONAL DETAILS IN THE AVIATION FORECAST PROVIDED FROM
10/06Z ONWARD DUE TO APPROACHING LINE OF SHWRS/TSTMS MOVING INTO THE
MID STATE. BELIEVE BEST WINDOW FOR STRONG TO SVR CONVECTION TO
INFLUENCE WX AT TAF SITES WILL BE UNTIL 10/02Z CKV...10/01Z-10/03Z
BNA...10/03Z-10/05Z CKV...WITH VRB WIND GUSTS FROM 35 TO 45 KTS
POSSIBLE WITH MVFR CEILINGS AND AND IFR VSBYS EXPECTED.

PREV DISCUSSION... /ISSUED 339 PM CDT MON JUN 9 2014/

DISCUSSION...
NEARBY MOISTURE DEPTH...IN ASSOCIATION WITH THE BOUNDARY TO OUR
SOUTH...HAS BEEN ON THE DECLINE THIS AFTERNOON. BOUNDARY...AS IS
TYPICAL IN THE SUMMERTIME...IS DISPLAYED IN A RATHER QUASI-
ESOTERIC NATURE. WE ARE GETTING SOUTHERLY WINDS ACROSS OUR SOUTH
SO THE TREND DOES LEAN TOWARD A NORTHWARD MOVING WARM FRONT. AT
ANY RATE...CAPES HAVE BEEN HELD DOWN AND WITH THE COMBINATION OF
LESS MOISTURE AND LESS INSTABILITY...THE RADAR IS ON THE INACTIVE
SIDE RIGHT NOW. THIS WILL BE CHANGING TONIGHT HOWEVER.

A LARGE AREA OF SHOWERS AND TSTMS IS OCCURRING FROM EASTERN AR
SOUTHWARD THROUGH LOUISIANA. THIS IS IN ASSOCIATION WITH A
RATHER POTENT UPPER LEVEL TROUGH AXIS WHICH IS SLOWLY MOVING OUR
WAY. SFC TROUGH STACKS RATHER NICELY WITH THIS FEATURE AND A DEEP
MOIST SOUTHERLY FLOW EXISTS OUT AHEAD OF IT. THUS...THE
AFOREMENTIONED AREA OF SHOWERS AND TSTMS WILL REACH THE MID STATE
BY LATE TONIGHT AND WILL CONTINUE INTO TUESDAY. THERE IS A THREAT
OF A FEW SEVERE TSTMS THIS EVENING ACROSS OUR SOUTHWESTERN
COUNTIES...BUT THE THREAT WILL DIMINISH TO THE EAST AS THE LEADING
EDGE OF THE PRECIP SHIELD LOSES SOME OF ITS INTENSITY.

WE ARE AGAIN IN A SLIGHT RISK FOR TUESDAY AFTERNOON AND EVENING
AS THE SHEAR LEVELS INCREASE. HOWEVER...IT LOOKS AS THOUGH LAPSE
RATES AND CAPE PARAMETERS WILL BE ON THE UNIMPRESSIVE SIDE. BUT
STILL...SOME DEGREE OF WIND THREAT IS IN PLACE ON TUESDAY
AFTERNOON AND EVENING. THE MOIST GROUND WILL HELP TO WEAKEN TREE
ROOT STRUCTURE AND THE WINDS MAY BECOME STRONG ENOUGH TO BLOW
DOWN MANY OF THE WEAKER TREES ACROSS THE AREA.

OTHERWISE...AN ADDITIONAL FOCUS WILL BE THE FLOOD THREAT. THE
WATCH CURRENTLY COVERS ROUGHLY OUR SOUTHWESTERN THIRD OF THE MID
STATE. ACROSS THIS AREA...HEAVY RAINFALL AMOUNTS HAVE OCCURRED
OVER THE LAST SEVERAL DAYS. LATEST FFG DOES SUPPORT RATHER LOW
GUIDANCE. EVEN THOUGH EXPECTED AREAL AVERAGE QPF WILL BE BELOW
GUIDANCE...ISOLATED TO SCATTERED HEAVIER CONVECTIVE AREAS WILL BE
UNDER THE GUN. THUS...THE FLOOD WATCH WILL BE ALLOWED TO CONTINUE
THROUGH TUESDAY EVENING. MODELS ARE IN AGREEMENT WITH THE
SUSTAINING OF A MULTI-TEMPORAL DEEP MOISTURE REGIME THROUGH THE
ENTIRE WATCH WINDOW. IT MUST FURTHER BE STATED THAT THE SLOW NON
PROGRESSIVE NATURE OF THE UPPER TROUGH TO OUR WEST COULD VERY WELL
CAUSE FLOOD PROBLEMS WEST OF I-65. FOR NOW WE WILL KEEP THE WATCH
WHERE IT IS...BUT AN EXPANSION EASTWARD CAN NOT BE RULED OUT.

MOVING ON...UPPER TROUGH AXIS WILL REACH THE MID STATE ON WEDNESDAY.
INFLECTION POINT WILL QUICKLY FOLLOW AND WE WILL SEE A DOWNTREND AS
FAR AS CONVECTION PROBABILITIES GO. AFTER THE LIKELY TO
CATEGORICAL POPS FOR TONIGHT AND THROUGH TUESDAY NIGHT...POPS WILL
FALL OFF INTO THE CHANCE CATEGORY ON WEDNESDAY AND SOME SLIGHT
CHANCES WILL RETURN FOR WED NT.

AS FOR THE SHORT TERM TEMPS...OVERNIGHT LOWS TOUGH TO BEAT...BUT
I'LL UNDERCUT THE MAXES BY A DEGREE OR TWO.

IN THE EXT FCST...UPPER RIDGING THROUGH BRIEF...WILL RETURN AND DRY
THE SITUATION OUT A BIT ON THURSDAY AND FRIDAY. THEN ANOTHER
SHORTWAVE...ACCORDING TO THE GFS...WILL ATTEMPT TO TRAVERSE THE AREA
OVER THE WEEKEND. EUROPEAN ATTEMPTS TO SHOW A SIMILAR PATTERN BUT
LEANS TOWARD SLOWING IT DOWN AND CUTTING IT OFF JUST SOUTHEAST OF
HERE. WILL OPT TO LEAN MORE TOWARD THE PROGRESSIVE GFS SOLUTION AND
INCLUDE A CHANCE OF SHOWERS AND TSTMS THIS WEEKEND. THEN...AS UPPER
RIDGING MAKES ANOTHER RUN AT US EARLY NEXT WEEK...WILL LEAN TOWARD A
SLIGHT CHANCE FOR EARLY NEXT WEEK....ALONG WITH THE RETURN OF WARMER
ABOVE NORMAL TEMPS.
&&

.OHX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR TNZ023>025-056>058-
060-061-093>095.

&&

31
Hazardous weather outlook, Jun 9, 6:03 PM CST, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
703 PM CDT MON JUN 9 2014

TNZ005>007-026-027-059-101000-
STEWART-MONTGOMERY-ROBERTSON-CHEATHAM-DAVIDSON-WILLIAMSON-
703 PM CDT MON JUN 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TONIGHT.

A LINE OF STORMS CAPABLE OF PRODUCING STRONG STRAIGHT LINE WINDS...
LARGE HAIL...HEAVY RAINFALL...AND ALSO A COUPLE OF TORNADOES WILL MOVE
ACROSS WESTERN PORTIONS OF MIDDLE TENNESSEE THIS EVENING...WITH THE
STORMS REACHING THE I-65 CORRIDOR BY THE MID EVENING HOURS. HEAVY
RAINFALL MAY LEAD TO LOCALIZED FLASH FLOODING AND PONDING ON
ROADWAYS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE POTENTIAL FOR HEAVY RAINS AND FLASH FLOODING EXISTS AGAIN ON
TUESDAY...SO THE FLASH FLOOD WATCH WILL CONTINUE FOR PARTS OF WEST
AND SOUTHWEST MIDDLE TENNESSEE UNTIL TUESDAY EVENING. THERE IS
ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF MIDDLE
TENNESSEE ON TUESDAY...WITH DAMAGING WINDS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

A SIGNIFICANT SEVERE WEATHER EVENT IS EXPECTED. SPOTTER REPORTS
WILL BE NEEDED.

TNZ023>025-056>058-060-061-093>095-101000-
HOUSTON-HUMPHREYS-DICKSON-PERRY-HICKMAN-LEWIS-MAURY-MARSHALL-
WAYNE-LAWRENCE-GILES-
703 PM CDT MON JUN 9 2014

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TONIGHT.

A LINE OF STORMS CAPABLE OF PRODUCING STRONG STRAIGHT LINE WINDS...
LARGE HAIL...HEAVY RAINFALL...AND ALSO A COUPLE OF TORNADOES WILL MOVE
ACROSS WESTERN PORTIONS OF MIDDLE TENNESSEE THIS EVENING...WITH THE
STORMS REACHING THE I-65 CORRIDOR BY THE MID EVENING HOURS. HEAVY
RAINFALL MAY LEAD TO LOCALIZED FLASH FLOODING AND PONDING ON
ROADWAYS.

VERY SATURATED SOILS IN SOUTHWESTERN MIDDLE TENNESSEE WILL RESULT
IN AN ELEVATED RISK OF FLASH FLOODING. AREAS EXPERIENCING HEAVY
RAINS WILL NEED TO BE AWARE OF THE POSSIBILITY OF RAPID FLASH
FLOODING. IF YOU ENCOUNTER ROADWAYS THAT ARE
FLOODED...REMEMBER...TURN AROUND DONT DROWN

MORE INFORMATION IS AVAILABLE ON THE INTERNET AT WEATHER.GOV OR
BY LISTENING TO NOAA WEATHER RADIO.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE POTENTIAL FOR HEAVY RAINS AND FLASH FLOODING EXISTS AGAIN ON
TUESDAY...SO THE FLASH FLOOD WATCH WILL CONTINUE FOR PARTS OF WEST
AND SOUTHWEST MIDDLE TENNESSEE UNTIL TUESDAY EVENING. THERE IS
ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF MIDDLE
TENNESSEE ON TUESDAY...WITH DAMAGING WINDS POSSIBLE.

MORE INFORMATION IS AVAILABLE ON THE INTERNET AT WEATHER.GOV OR
BY LISTENING TO NOAA WEATHER RADIO.

.SPOTTER INFORMATION STATEMENT...

A SIGNIFICANT SEVERE WEATHER EVENT IS EXPECTED. SPOTTER REPORTS
WILL BE NEEDED.

TNZ008>011-028>034-062>066-075-077>080-101000-
SUMNER-MACON-CLAY-PICKETT-WILSON-TROUSDALE-SMITH-JACKSON-PUTNAM-
OVERTON-FENTRESS-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-
BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-
703 PM CDT MON JUN 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TONIGHT.

STRONG AND POSSIBLY SEVERE THUNDERSTORMS WILL APPROACH MIDDLE
TENNESSEE FROM THE WEST THIS AFTERNOON AND EVENING. BY AROUND
SUNSET...A LINE OF STORMS CAPABLE OF PRODUCING STRONG STRAIGHT
LINE WINDS AND HEAVY RAINFALL WILL REACH MIDDLE TENNESSEE. BY MID
EVENING...THESE STORMS SHOULD REACH THE I-65 CORRIDOR. HEAVY
RAINFALL MAY LEAD TO LOCALIZED FLASH FLOODING AND PONDING ON
ROADWAYS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE POTENTIAL FOR HEAVY RAINS AND FLASH FLOODING EXISTS AGAIN ON
TUESDAY...SO THE FLASH FLOOD WATCH WILL CONTINUE FOR PARTS OF WEST
AND SOUTHWEST MIDDLE TENNESSEE UNTIL TUESDAY EVENING. THERE IS
ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF MIDDLE
TENNESSEE ON TUESDAY...WITH DAMAGING WINDS POSSIBLE.

SPOTTERS CAN MAKE REPORTS VIA TWITTER USING HASHTAG #TSPOTTER

TO MAKE A REPORT VIA FACEBOOK GO TO:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.NASHVILLE.GOV

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

31

In the hours before

Special weather statement, Jun 9, 6:17 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
717 PM CDT MON JUN 9 2014

TNZ056-100100-
PERRY-
717 PM CDT MON JUN 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR PERRY COUNTY...

AT 712 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR DECATURVILLE...MOVING NORTHEAST AT 25 MPH.

PEOPLE IN AND AROUND MOUSETAIL LANDING STATE PARK SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

NICKEL SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.

A TORNADO WATCH IS IN EFFECT UNTIL 1 AM CDT FOR PERRY COUNTY.

LAT...LON 3548 8802 3550 8798 3553 8798 3561 8804
      3568 8802 3572 8804 3576 8799 3584 8797
      3558 8768 3545 8804 3546 8804

13

The radar

The Columbus AFB radar (KGWX), 151 km away, was scanning. The volume nearest the first event began at 01:27 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
June 9, 7:29 PM CST
Where
Wayne County, 0.84 mi SE of Collinwood
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
35.170, -87.742

Trees were blown down in Collinwood along Highway 13.

Thunderstorm Wind, Lawrence

When
June 9, 7:53 PM CST
Where
Lawrence County, 2.27 mi SSE of Liberty Grove
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
35.002, -87.359

Trees were blown down on Highway 101 at State Line Road with the road blocked and closed.

Thunderstorm Wind, Perry

When
June 9, 7:53 PM CST
Where
Perry County, Flat Wood
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
35.480, -87.830

A tree was blown down in Flatwoods along Highway 13 South.

Thunderstorm Wind, Lawrence

When
June 9, 7:55 PM CST
Where
Lawrence County, 0.37 mi ESE of Loretto
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
35.079, -87.444

A large tree was blown down onto a house on Commerce Street in Loretto.

Thunderstorm Wind, Lawrence

When
June 9, 8:00 PM CST
Where
Lawrence County, 0.8 mi SE of Red Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
35.292, -87.410

Trees were blown down in the Red Hill community near the intersection of Highway 64 and SR 240.

Thunderstorm Wind, Lawrence

When
June 9, 8:10 PM CST
Where
Lawrence County, Gum Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.200, -87.300

Wind gusts of 50 to 60 mph were estimated in the Gum Springs community.

Thunderstorm Wind, Giles

When
June 9, 8:20 PM CST
Where
Giles County, 0.65 mi ESE of Conway
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
35.098, -86.959

One tree and multiple power lines were blown down at the intersection of Rose Road and Highway 315.

Thunderstorm Wind, Dickson

When
June 9, 8:44 PM CST
Where
Dickson County, 0.83 mi SW of Oak Grove
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.990, -87.489

A wind gust estimated near 60 mph was reported in extreme southwest Dickson County near Interstate 40.

Thunderstorm Wind, Williamson

When
June 9, 9:00 PM CST
Where
Williamson County, 0.35 mi ESE of Harpeth
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
35.799, -86.844

A tree was blown down on Harpeth-Peytonsville Road at Lewisburg Pike blocking one lane of the roadway.

Thunderstorm Wind, Bedford

When
June 9, 9:03 PM CST
Where
Bedford County, 0.92 mi SSW of Flat Creek
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
35.389, -86.429

Large tree limbs were blown down at a residence on Goose Creek Road.

Thunderstorm Wind, Williamson

When
June 9, 9:08 PM CST
Where
Williamson County, 0.83 mi SSE of Ewingville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
35.909, -86.864

A tree was blown down on Carnton Lane blocking the roadway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2014Every state in 2014This day in weather historyWarnings in Tennessee, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 518433, 518434, 518435, 518436, 518437, 518438, 518442, 518444, 518432, 518449, 518451.